Patient presents with tunnel vision after steroid drops induce glaucoma
The man in his 70s with raised IOP had been using steroid drops to ease ocular redness without the knowledge of his ophthalmologist
11 September 2023
BMJ Case Reports clinicians have highlighted the risks of self-treating with prescription medications after a patient developed steroid-induced glaucoma.
The man in his 70s presented with blurry vision in his right eye. He was found to have markedly elevated IOP, advanced optic disc cupping and tunnel vision.
The patient had been diagnosed with elevated intraocular pressure (IOP) 18-months previously and treated with antiglaucoma eye drops.
Closer questioning of the patient revealed that for the past three and a half years he had been using fixed combination 0.3% tobramycin/0.1% dexamethasone eye drops frequently to relieve ocular redness and discomfort in both eyes. His ophthalmologist was unaware of this.
After the patient stopped using the eye drops and completed two weeks of antiglaucoma therapy, his IOP returned to normal and his visual field remained stable.
“Our case highlights the danger of habitual self-treatment of prescription medications containing corticosteroids and the importance of taking a detailed medication history,” the authors highlighted.